Alert archive / Pennsylvania / Tornado Warnings in 2019

Tornado Warning 6, NWS State College, PA

May 19, 2019Lebanon County, Schuylkill County, Pennsylvania

NWS State College, PA issued this tornado warning at May 19, 2019, 5:37 PM EDT for Lebanon County, Schuylkill County, Pennsylvania. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2019, 5:37 PM EDT (21:37 UTC)
Expired
May 19, 2019, 6:00 PM EDT
In force
23 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Lebanon County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 141 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:47 PM EDTTSTM WND DMGOrwin, PANUMEROUS TREES DOWN IN PORTER TWP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:36 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WFUS51 KCTP 192137
TORCTP
PAC075-107-192200-
/O.NEW.KCTP.TO.W.0006.190519T2137Z-190519T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
537 PM EDT Sun May 19 2019

The National Weather Service in State College PA has issued a

* Tornado Warning for...
  Southwestern Schuylkill County in central Pennsylvania...
  North central Lebanon County in south central Pennsylvania...

* Until 600 PM EDT.
    
* At 536 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Tower City, moving northeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Tree damage will occur. Damage to roofs, windows, and 
           vehicles is likely. Flying debris will be dangerous to 
           those caught without shelter. Mobile homes will be 
           damaged or destroyed.

* This dangerous storm will be near...
  Pine Grove around 540 PM EDT.
  Tremont and Donaldson around 550 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Ravine, Muir, Orwin and Newtown.

This includes Interstate 81 from mile markers 92 to 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4052 7626 4052 7634 4050 7643 4048 7642
      4046 7653 4052 7660 4055 7654 4057 7655
      4071 7642 4053 7621
TIME...MOT...LOC 2136Z 224DEG 31KT 4054 7650 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Colbert
1 follow-up statement
168 
WWUS51 KCTP 192155
SVSCTP

Severe Weather Statement
National Weather Service State College PA
555 PM EDT Sun May 19 2019

PAC075-107-192203-
/O.EXP.KCTP.TO.W.0006.000000T0000Z-190519T2200Z/
Schuylkill PA-Lebanon PA-
555 PM EDT Sun May 19 2019

...THE TORNADO WARNING FOR SOUTHWESTERN SCHUYLKILL AND NORTH CENTRAL
LEBANON COUNTIES WILL EXPIRE AT 600 PM EDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for Schuylkill County.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.

Remember, a Severe Thunderstorm Warning still remains in effect for
Schuylkill County until 645 PM.

LAT...LON 4052 7626 4052 7634 4050 7643 4048 7642
      4046 7653 4052 7660 4055 7654 4057 7655
      4071 7642 4053 7621
TIME...MOT...LOC 2153Z 224DEG 31KT 4064 7637 

$$

Colbert

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at May 19, 1:46 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 19, 1:46 PM EDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service State College PA
146 PM EDT Sun May 19 2019

.SYNOPSIS...
An upper level disturbance, will bring showers and
thunderstorms, through this evening. A passing cold front,
could bring scattered showers on Monday. Behind this system, the
mid week period looks dry, and a bit cooler.

&&

.NEAR TERM /THROUGH TONIGHT/...
1245 pm update... As expected, convection is beginning to fire
over the ridges early this afternoon. Storms should
intensify/grow upscale as they develop eastward through late
in the day/early evening. Isolated occurrences of strong winds
and hail are still anticipated, as the air mass rapidly
destabilizes, and marginally favorable low to mid-level shear is
in place. We'll continue to monitor closely for the rest of the
day for potential severe storms.

Tonight, scattered showers and isolated storms may well
continue, as the main cold front slowly approaches from the
west. It will stay warm and muggy overnight, with lows only in
the 60s.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
1250 pm update... Near-term guidance remains in good agreement
that the surface cold front will slice through the Commonwealth
from W-E on Monday. Although hit and miss showers/isolated
storms are expected just about anytime along and ahead of the
front, any more robust thunderstorms should from primarily over
the eastern third of PA. Highs will still reach the lower 70s-
lower 80s on Monday, as cooler air lags a bit behind the
boundary.

Monday night, outside of some potential post-frontal
stratocumulus clouds across northwestern PA for a time, skies
should generally clear out, as a cooler and drier air mass comes
in. Lows by daybreak should cool into the 40s and 50s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A strong cold front will move across the region Monday and much
cooler and drier air will move into the area for Tuesday.

Gusty winds will be the issue later Monday into perhaps the
first part of Tuesday, but overall Tuesday will be a decent
late May day.

Will have dry weather on Tuesday and most if not of all of
Wednesday, but will have to watch low temperatures and the
start of the growing season.

Some showers and maybe a few storms late in the week, as the
warm and more humid air returns to central PA.

Temperatures by late in the week will be well above normal
again.

The next cold front moves southeast into the area this weekend.
Still a lot of spread in the details, as models having problems
with the very active weather pattern and the abnormally strong
systems moving northeast.

Overall some minor adjustments made to the forecast package.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
18z update... Outside of thunderstorms this afternoon/early
evening (which would lower conditions to fuel alternate or
worse for a brief time), most terminal sites should stay in the
VFR range through the valid TAF period.

The exceptions to the above are KBFD and KJST, where some lower
clouds (MVFR-fuel alternate) are anticipated later tonight into
early Monday, near the incoming cold frontal boundary.

S-SW surface winds of 5-15 kt (occasionally gusty) through most
of tonight, will veer more westerly on Monday.

.Outlook...

Mon...Restrictions possible from early morning lower ceilings
and midday-afternoon showers and thunderstorms.

Tue-Wed...Mainly VFR.

Thu into Fri...Isolated to scattered restrictions possible from
potential showers and thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz
SHORT TERM...Jurewicz
LONG TERM...Martin
AVIATION...Jurewicz/RXR
Hazardous weather outlook, May 19, 5:18 PM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
518 PM EDT Sun May 19 2019

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-202130-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
518 PM EDT Sun May 19 2019

...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-017-024-033-202130-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
518 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 3:19 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service State College PA
319 PM EDT Sun May 19 2019

PAZ024-192000-
Cambria PA-
319 PM EDT Sun May 19 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CAMBRIA COUNTY UNTIL 400
PM EDT...

At 319 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Carrolltown to near Vinco. Movement was
northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Ebensburg, Nanty-Glo, Northern Cambria, Patton, Vinco, Loretto,
Hastings, East Conemaugh, South Fork, Carrolltown, Blandburg,
Ehrenfeld, Prince Gallitzin State Park, Mundys Corner, Colver,
Summerhill, Ashville, Chest Springs and Saint Francis University.

LAT...LON 4067 7881 4073 7873 4072 7837 4066 7839
      4065 7841 4064 7844 4060 7844 4054 7848
      4037 7878 4034 7891
TIME...MOT...LOC 1919Z 228DEG 39KT 4059 7877 4038 7885

Colbert
Local storm report, May 19, 3:27 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
327 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             STATE LINE              39.72N  77.72W
05/19/2019  M1.00 INCH       FRANKLIN           PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1901252

DANGELO
Local storm report, May 19, 4:36 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     CARLISLE                40.20N  77.20W
05/19/2019  E60 MPH          CUMBERLAND         PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1901253

DANGELO
Local storm report, May 19, 4:42 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             GREENCASTLE             39.79N  77.73W
05/19/2019  M0.88 INCH       FRANKLIN           PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1901254

DANGELO
Local storm report, May 19, 5:28 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
528 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     5 ENE CARLISLE          40.23N  77.12W
05/19/2019                   CUMBERLAND         PA   SOCIAL MEDIA

            NUMEROUS LIMBS DOWN. BOUNCE HOUSE BLEW AWAY.

&&

EVENT NUMBER CTP1901255

DANGELO
Special weather statement, May 19, 5:30 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service State College PA
530 PM EDT Sun May 19 2019

PAZ058-192215-
Schuylkill PA-
530 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
615 PM EDT...

At 530 PM EDT, Doppler radar indicated a strong thunderstorm over
Donaldson, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Pottsville, Schuylkill Haven, Minersville, Frackville, St. Clair,
Ashland, Orwigsburg, Pine Grove, Port Carbon, Tremont, Girardville,
Tower City, Friedensburg, Lavelle, Marlin, Altamont, Renningers,
Englewood, Forrestville and Branchdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4049 7643 4050 7645 4062 7664 4075 7645
      4080 7631 4086 7629 4062 7607
TIME...MOT...LOC 2130Z 212DEG 24KT 4063 7641

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:24 PM EDTSpecial Weather StatementCTPFranklin36 min
May 19, 1:33 PM EDTSpecial Weather StatementCTPBlair27 min
May 19, 2:01 PM EDTSpecial Weather StatementCTPCambria29 min
May 19, 2:10 PM EDTSpecial Weather StatementCTPBlair50 min
May 19, 2:23 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon37 min
May 19, 2:27 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton48 min
May 19, 2:42 PM EDTSevere Thunderstorm WarningCTPFranklin48 min
May 19, 2:49 PM EDTSpecial Weather StatementCTPCentre41 min
May 19, 2:53 PM EDTSpecial Weather StatementCTPTioga52 min
May 19, 3:07 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin38 min
May 19, 3:10 PM EDTSevere Thunderstorm WarningCTPTioga65 min
May 19, 3:15 PM EDTSpecial Weather StatementCTPPerry45 min
May 19, 3:19 PM EDTSpecial Weather StatementCTPCambria41 min
May 19, 3:23 PM EDTSevere Thunderstorm WarningCTPFranklin52 min
May 19, 3:42 PM EDTSevere Thunderstorm WarningCTPCentre, Mifflin48 min
May 19, 3:44 PM EDTSevere Thunderstorm WarningCTPFranklin, Juniata, Perry46 min
May 19, 4:00 PM EDTSevere Thunderstorm WarningCTPLycoming45 min
May 19, 4:07 PM EDTSevere Thunderstorm WarningCTPFranklin23 min
May 19, 4:13 PM EDTSevere Thunderstorm WarningCTPMifflin, Snyder, Union47 min
May 19, 4:23 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry52 min
May 19, 4:34 PM EDTTornado WarningCTPLycoming, Sullivan26 min
May 19, 4:35 PM EDTSevere Thunderstorm WarningCTPFranklin40 min
May 19, 4:55 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan35 min
May 19, 4:56 PM EDTSevere Thunderstorm WarningCTPNorthumberland, Snyder, Union49 min
May 19, 5:05 PM EDTAreal Flood AdvisoryCTPFranklin3 hr
May 19, 5:07 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin53 min
May 19, 5:16 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon29 min
May 19, 5:27 PM EDTSevere Thunderstorm WarningCTPSullivan33 min
May 19, 5:30 PM EDTSpecial Weather StatementCTPSchuylkill45 min
May 19, 5:45 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon, Juniata, Mifflin, Perry30 min
May 19, 5:47 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill58 min
May 19, 5:58 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill3 hr
May 19, 6:09 PM EDTSpecial Weather StatementCTPCentre51 min
May 19, 6:10 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York35 min
May 19, 6:16 PM EDTSpecial Weather StatementCTPCumberland, Juniata, Perry29 min
May 19, 6:21 PM EDTFlash Flood WarningCTPFranklin4 hr
May 19, 6:23 PM EDTSevere Thunderstorm WarningCTPCentre32 min
May 19, 6:33 PM EDTAreal Flood AdvisoryCTPBlair, Huntingdon3 hr
May 19, 6:34 PM EDTTornado WarningCTPYork26 min
May 19, 6:44 PM EDTSpecial Weather StatementCTPCambria31 min
May 19, 6:56 PM EDTTornado WarningCTPLancaster, York34 min
May 19, 6:57 PM EDTSpecial Weather StatementCTPAdams, Cumberland48 min
May 19, 7:11 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield49 min
May 19, 7:24 PM EDTSevere Thunderstorm WarningCTPLancaster51 min
May 19, 7:30 PM EDTSpecial Weather StatementCTPLebanon45 min
May 19, 7:32 PM EDTSevere Thunderstorm WarningCTPYork43 min
May 19, 7:48 PM EDTSpecial Weather StatementCTPSullivan27 min
May 19, 7:53 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton52 min

Nearby

Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.